Lipid rescue therapy for local anesthetic toxicity: is less more

2.5 out of 5 stars

Adverse events associated with a large dose of intravenous lipid emulsion for suspected local anesthetic toxicity. Corwin DJ et al. Clin Toxicol 2017 Jul;55:603-7.

Abstract

The key word in the title of this case report is “associated” — a.though the authors do not emphasize the point, it’s not at all clear that all of the adverse events described were actually caused by the IV lipid emulsion. Nonetheless, there are some important take-home lessons here.

CASE: An 11-year-old girl presented to hospital with confusion and somnolence 15 minutes after receiving local anesthesia with 54 mg mepivacaine for a dental procedure. She had facial twitching and 2 brief episodes of possible seizure activity that resolved spontaneously.

The local poison center was contacted and recommended that lipid emulsion therapy be given to treat local anesthetic toxicity:

The suggested dosing [20%] was to be given in three 1 mL/kg boluses spaced every five minutes, followed by an infusion of 0.25 mL/kg/min for one hour if symptoms persisted.

After the 3 bolus doses were given, the patient continued to have self-limited episodes of unresponsiveness and abnormal muscular activity, lasting seconds each. The 1-hour infusion dose was started. After transfer, the receiving hospital continued the infusion at 0.25 mL/kg/hr for an additional 4 hours. The reported total 20% lipid dose was 3670 mL (66 mL/kg) over 7 hours.

Neurological symptoms continued overnight after lipid infusion was stopped. Head CT was unremarkable; MRI showed enhanced signal in the dural venous sinuses, consisted with elevated serum lipid levels. EEG was consistent with presence of sedating medications but did not show seizure activity.

Not surprisingly, the patient’s serum was lipemic and her triglyceride level markedly elevated. Although she had episodes of tachycardia and tachypnea, workup did not reveal evidence of ARDS or fat emboli. Lipemia interfered with some laboratory tests.

On discharge after 3 days in hospital,  the patient’s neurological exam and laboratory results were normal.

DISCUSSION: Most of the “adverse events” associated with lipid rescue therapy have occurred after administration of relatively high doses. Although there have been no good studies demonstrating the maximum “safe” dose of intralipid for lipid rescue therapy, many authors recommended limiting the dose to that recommended by the FDA for nutritional support: 12.5 mL/kg (lean body mass) per day total. In specific cases it may be reasonable to consider extending the infusion beyond this, but such situations are likely rare. In this patient, who did not appear to have cardiovascular instability, it is not clear if the high dose administered was the result of careful consideration or lack of attention to total dose received as the patient was transferred and treated at a new hospital.

By the way, if the reader goes by Figure 1 in the paper, the total dose received would have been not 66 mL/kg but approximately 110 mL/kg. the authors do not explain the discrepancy.

To read my recent Emergency Medicine News column on lipid rescue therapy, click here.

Related posts:

Effect of lipid rescue therapy on laboratory tests

Excellent review of lipid rescue therapy

Lipid rescue therapy can interfere with critical lab values

 

 

Lipid rescue therapy for local anesthetic toxicity: is less more

2.5 out of 5 stars

Adverse events associated with a large dose of intravenous lipid emulsion for suspected local anesthetic toxicity. Corwin DJ et al. Clin Toxicol 2017 Jul;55:603-7.

Abstract

The key word in the title of this case report is “associated” — a.though the authors do not emphasize the point, it’s not at all clear that all of the adverse events described were actually caused by the IV lipid emulsion. Nonetheless, there are some important take-home lessons here.

CASE: An 11-year-old girl presented to hospital with confusion and somnolence 15 minutes after receiving local anesthesia with 54 mg mepivacaine for a dental procedure. She had facial twitching and 2 brief episodes of possible seizure activity that resolved spontaneously.

The local poison center was contacted and recommended that lipid emulsion therapy be given to treat local anesthetic toxicity:

The suggested dosing [20%] was to be given in three 1 mL/kg boluses spaced every five minutes, followed by an infusion of 0.25 mL/kg/min for one hour if symptoms persisted.

After the 3 bolus doses were given, the patient continued to have self-limited episodes of unresponsiveness and abnormal muscular activity, lasting seconds each. The 1-hour infusion dose was started. After transfer, the receiving hospital continued the infusion at 0.25 mL/kg/hr for an additional 4 hours. The reported total 20% lipid dose was 3670 mL (66 mL/kg) over 7 hours.

Neurological symptoms continued overnight after lipid infusion was stopped. Head CT was unremarkable; MRI showed enhanced signal in the dural venous sinuses, consisted with elevated serum lipid levels. EEG was consistent with presence of sedating medications but did not show seizure activity.

Not surprisingly, the patient’s serum was lipemic and her triglyceride level markedly elevated. Although she had episodes of tachycardia and tachypnea, workup did not reveal evidence of ARDS or fat emboli. Lipemia interfered with some laboratory tests.

On discharge after 3 days in hospital,  the patient’s neurological exam and laboratory results were normal.

DISCUSSION: Most of the “adverse events” associated with lipid rescue therapy have occurred after administration of relatively high doses. Although there have been no good studies demonstrating the maximum “safe” dose of intralipid for lipid rescue therapy, many authors recommended limiting the dose to that recommended by the FDA for nutritional support: 12.5 mL/kg (lean body mass) per day total. In specific cases it may be reasonable to consider extending the infusion beyond this, but such situations are likely rare. In this patient, who did not appear to have cardiovascular instability, it is not clear if the high dose administered was the result of careful consideration or lack of attention to total dose received as the patient was transferred and treated at a new hospital.

By the way, if the reader goes by Figure 1 in the paper, the total dose received would have been not 66 mL/kg but approximately 110 mL/kg. the authors do not explain the discrepancy.

To read my recent Emergency Medicine News column on lipid rescue therapy, click here.

Related posts:

Effect of lipid rescue therapy on laboratory tests

Excellent review of lipid rescue therapy

Lipid rescue therapy can interfere with critical lab values